Case 290 -- Fevers, Cutaneous Nodules and Cerebrovascular Accident

Contributed by Octavia Graur, MD, PhD, Larry Nichols, MD and Jeanette C Dunn, MD
     Published on line in December 2001


This 58 year-old white male (an avid gardener) had a past medical history significant for acute myeloid leukemia M1 type, diagnosed after a motorcycle accident. He underwent induction chemotherapy and shortly afterwards relapsed. During reinduction therapy he developed pancytopenia with profound neutropenia, fevers, erythematous nodules on the skin and later a left cerebrovascular accident. Skin biopsy showed a "deep fungal infection" attributed to Fusarium on the basis of microscopic morphology in tissue. The patient died approximately one month after the initiation of reinduction therapy and an autopsy was authorized.


The brain showed multiple hemorrhagic infarcts, up to 3.5 cm (Images 01, 02 and 03). The skin revealed multiple flat, purple lesions up to 0.7 cm, on the shoulders, trunk, and extremities. The myocardium demonstrated multiple irregular areas of hemorrhage and multiple white, irregular nodules up to 0.3 cm. The spleen showed multiple irregular white nodules up to 0.7 cm. similar to those observed in the heart. Both kidneys had focal irregular hemorrhagic areas up to 0.5 cm, as well as focal white irregular nodules up to 0.3 cm. The thyroid showed multiple irregular hemorrhagic nodules up to 0.6 cm.



Case IndexCME Case StudiesFeedbackHome